You Are Here: Home » Breathing Emergencies » Anaphylaxis – First aid care

Anaphylaxis – First aid care

Anaphylaxis is a life-threatening allergic reaction that can result to shock, difficulty in breathing and an abrupt drop in the blood pressure.

In individuals who have an allergy, anaphylaxis can easily occur in just a matter of minutes after being exposed to a specific allergy-causing allergen. In some cases, the anaphylaxis can be delayed that can occur without any evident trigger. This is the reason why it is important to seek immediate medical care right away. It is also important to be familiar regarding the appropriate first aid care in case you or a family member suffers from an allergic reaction.

Steps to take when an individual is having an allergic reaction with anaphylaxis signs

One should be familiar with the first aid care for anaphylaxis so that when a family member or friend suffers from an allergic reaction, you know the appropriate steps to take.

  • Ask the individual if he/she has an epinephrine autoinjector such as an EpiPen in order to treat the allergic attack.
  • Once the individual says he/she needs to use the autoinjector, ask if he/she needs help when injecting the medication. This is done by simply pressing the autoinjector on the person’s thigh.
  • Allow the individual to lie still on his/her back.
EpiPen-anaphylaxis

Location where EpiPen is administered.

  • Clothing should be loosened and cover the person with a blanket. Avoid giving any drinks to the individual.
  • In case of bleeding or vomiting from the mouth, turn the individual to his/her side to prevent choking.
  • In case there are no signs of breathing, movement or coughing, you have to perform CPR. Provide regular chest compressions, about 100 every minute until medical assistance arrives.
  • Emergency treatment should be given even if the symptoms start to improve. After the anaphylaxis episode, there is a possibility that the symptoms can recur. Regular monitoring in the hospital is required.

When you are with someone who manifests signs of anaphylaxis, do not wait whether the symptoms will improve. Immediately seek emergency treatment. In severe cases, anaphylaxis that is not treated right away can result to death in just half an hour.

In most cases, diphenhydramine (Benadryl) which is an antihistamine medication is usually used. On the other hand, it is not enough to treat the anaphylaxis episode. Always remember that these medications could help relieve the symptoms of allergy, but function at a slow rate in a severe reaction.

Signs and symptoms of anaphylaxis

  • Hives, flushed or pale skin and itching
  • Swelling of the face, lips, eyes and throat
  • Rapid and weak pulse
  • Airways are constricted resulting to difficulty breathing and wheezing
  • Diarrhea or nausea and vomiting
  • Fainting, dizziness or unconsciousness

Some of the common triggers of anaphylaxis

  • Certain foods such as peanuts, shellfish and fish
  • Medications
  • Stings from insects such as wasps, bees, fire ants and hornets

Individuals who suffered from any kind of severe allergic reaction previously should consult their doctor if an epinephrine autoinjector should be prescribed that will be taken with them wherever they go.

As part of first aid care for individuals suffering from an anaphylaxis shock, once the EpiPen is administered, immediately call for emergency assistance since the individual still requires monitoring.

Leave a Comment

Please solve captcha * Time limit is exhausted. Please reload CAPTCHA.

 
Scroll to top